Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Jay, if I switches to xanax xr from valium qbsbrown

Posted by yxibow on August 20, 2009, at 18:48:07

In reply to Re: Jay, if I switches to xanax xr from valium, posted by qbsbrown on August 18, 2009, at 17:12:06

> But what if your tolerance keeps growing and growing? Valium and ativan feel like sugar pills to me now. Klono and xanax are the only ones that do anything for me. Although klono works, it kinda makes me depressed and irritable and this nasty wet blanket feeling on my head.

Well, I'm there... somewhat... Valium I haven' "felt" for years but it is still necessary, it is doing something for me, I just can't feel it.

Yes, if your tolerance keeps growing, some people will need more, sometimes things just work less....

..this can be said about other agents such as APs, etc.. the brain isn't set in stone, it is fluid and things change over time. Transmitters may try to compensate one way or another for agents and this isn't predictable for anyone.

If you've been taking benzodiazepines for quite some time, even if you "wash out", there may still be some sort of 'memory' left that requires a greater than normal starting dose to feel anything as opposed to people who have never taken them or who have only taken them for a short time.

This doesn't mean they don't serve their purpose -- they are necessary for people.


> When I was in the middle east last summer, where you can't get benzos or sleeping pills from GPs, only PDOCs. You can't even get stimulants from PDOCS, have to go through the government. They are afraid of the whole country getting hooked, and looking at our country, it seems almost justified.


Well, if I go down this road, I'll just make generalizations that will probably upset people who live in these regions, but I'd say its a safe bet I would never go to certain countries, and certainly with medication.

That being said, I'm sure you had reason or want to go there.

> My PDOC, in a hospital setting, cold turkeyed me off of a high dose of stimulants, i was at a high dose of ativan, and he dramatically lowered it to 30mgs valium, cold turkeyed sleeping meds, added an ad, some zyprexa, a small dose of an anticonvulsant. Barbaric? Yeah, but not as bad as a 1 year taper would be IMO.

Hospital or no hospital setting, 'cold turkey' on multiple agents is just not sound practice. You'll never know which one was doing what.

It is mm... rash... barbaric is in the eye of the beholder. I'd never do that as opposed to a -slower- taper.

There's no reason a "taper" would take one year, that's absurd. But at least over a period of several weeks or more for things -- there's no knowing what will happen when you drop -certain- agents stone cold. Its not something I would do.


> Yes, worst week of my life.
>
> But came back to states, and didn't feel the need for benzos, but racing thoughts grew out of control from the rapid detox, that i thought it was bipolarity, but it wasn't.

I wouldn't be surprised.....

> My tolerance for these drugs and alcohol (which i don't touch anymore), is extremely high, and i'd have to keep on chasing the dose.

As I said, I've been there....

> What is your opinion on swapping them out for phenobarbital? I see it has worked for many, some ashton followers call it barbaric. But a slow wean, as recommened by her felt more barbaric.

I'm going to not comment on "ashton" followers. To me, there's no "movement", there's just sound evidence based psychiatry around this.

And god, phenobarbital ?? Benzodiazepines have a antidote, barbiturates (and TCAs to some extent) do not. It's supportive care in an ICU.

I dont see any decent psychiatrist who would do that.

You taper, that's it... and it doesnt have to be agonizingly drawn out nor does it have to bring back lots of symptoms. As I said, general rule -- about 10% per week.

Some more rapid situations in hospitals or partial programs, where you're monitored and have attention given to you and its a place that feels safe, more can be done.

- Jay

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:yxibow thread:912504
URL: http://www.dr-bob.org/babble/20090818/msgs/913202.html